Hyperammonemic encephalopathy after induction chemotherapy for acute lymphoblastic leukemia

Tang Her Jaing*, Ju Li Lin, Yu Pi Lin, Shu Ho Yang, Jiann Jim Lin, Shao Hsuan Hsia

*Corresponding author for this work

Research output: Contribution to journalJournal Article peer-review

26 Scopus citations

Abstract

The syndrome of hyperammonemic encephalopathy occurs in patients who have received high-dose cytoreductive therapy for the treatment of hematologic malignancy. It is characterized by acute alteration in mental status and respiratory alkalosis associated with markedly elevated plasma ammonium levels in the absence of any identifiable cause and frequently Results in cerebral edema, coma, and eventually death. Although the etiology of this syndrome is yet to be determined, it seems to be invariably multifactorial in nature. Optimal therapy remains elusive, and the critical step is increased awareness of the syndrome by measurement of plasma ammonia levels in patients with neurologic symptoms, leading to accurate diagnosis and the rapid implementation of therapy.

Original languageEnglish
Pages (from-to)955-956
Number of pages2
JournalJournal of Pediatric Hematology/Oncology
Volume31
Issue number12
DOIs
StatePublished - 12 2009

Keywords

  • Chemotherapy
  • Children
  • Hyperammonemic encephalopathy

Fingerprint

Dive into the research topics of 'Hyperammonemic encephalopathy after induction chemotherapy for acute lymphoblastic leukemia'. Together they form a unique fingerprint.

Cite this